Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 210, NWS North Platte, NE

July 23, 2001Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2001, 6:31 AM CDT for Holt County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 23, 2001, 6:31 AM CDT (11:31 UTC)
Expired
Jul 23, 2001, 7:15 AM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3939 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 231131
SVRLBF

NEC089-231215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 AM CDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 AM CDT

* AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF INMAN...OR ABOUT 7 MILES
  SOUTHEAST OF O'NEILL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES SOUTHWEST OF PAGE AROUND 640 AM CDT
  OVER EWING AROUND 710 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4259 9836 4256 9876 4210 9873 4211 9830
$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:51 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 2:51 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 AM CDT MON JUL 23 2001

...POSITION OF FRONT AND ITS EFFECT ON TEMPS/PRECIP THE MAIN
CHALLENGES...

06Z SFC ANALYSIS SHOWS NUMEROUS BOUNDARIES DUE TO CONVECTION.
ACTUAL FRONT IS EASIER PICKED OUT BY SATELLITE/RADAR...AND BASED ON
KLNX TRENDS...FRONT IS NOW COMING INTO NRN CWA. PREFRONTAL TROF
EVIDENT ACROSS ERN SD INTO SW NEBR. OUTFLOW BOUNDARY FROM SD
COVECTION IS SLIDING SWD AND JUST PASSED THE PINE RIDGE AT 06Z.
ANOTHER BOUNDARY LIFTING NWWD BASED ON KLNX RADAR...AND WILL HAVE
TO WATCH WHEN IT HITS THE FRONT...HOWEVER A DECENT INVERSION IS IN
PLACE BASED ON THE FACT THAT KVTN HAS THUNDER IN ITS OB...WITH
CONVECTION CLOSE TO 100 MILES AWAY ATTM.

WON'T SPEND ALOT OF TIME WITH MODEL OF CHOICE...FRONT SEEMS TO BE
PUSHING SWD AS ETA HAS SUGGESTED OVER THE LAST COUPLE OF DAYS.
NEITHER THE AVN NOR THE ETA HAD THE PRECIP OVER SC NEB LAST NIGHT...
BUT THE FRONT WILL BE CLOSE TO ETA POSITION AT 09Z. ALSO LIKE THE
ETA CONVECTIVE SOLUTION TWD 48-60 HRS.

FRONT SHOULD BEGIN TO SLOW IN ITS PROGRESSION DURING THE DAYTIME
HOURS. WOULD EXPECT IT TO BE SOMEWHERE NEAR THE KS/NEB BORDER BY
LATE AFTERNOON. FAIRLY SIGNIFICANT SHORT WAVE TROF PROGGED TO ROUND
THE UPPER RIDGE BY LATE AFTERNOON AS WELL. THIS SHORT WAVE TROF
DEVELOPING CONVECTION OVER THE SRN ROCKIES ATTM. POPS THEREFORE IN
ORDER AS IN GOING FCST...THE TRICK IS TO PLACE THEM. MOST AREAS
SHOULD SEE RAIN...BUT ETA HAS TWO SEPARATE COMPLEX DEVELOPMENT
AREAS. CONVECTION ALONG/NEAR THE FRONT IN SRN ZONES WOULD BE THE
HEAVY RAIN/STRONG WIND PRODUCERS SINCE BEST DEEP MOISTURE WOULD BE
IN THIS LOCATION...AND MELTING LEVEL SHOULD COME DOWN A BIT FOR
SOME HAIL POTENTIAL. IN THE NORTHERN ZONES...COMPLEX SHOULD HAVE THE
BEST DEEP LAYER SHEAR AND THEREFORE WOULD BE MORE SUPERCELLULAR IN
NATURE AND GOOD POTENTIAL FOR HAIL WITH MUCH LOWER MELTING LEVEL.

FRONT SHOULD GET PUSHED FURTHER S INTO KS BY OUTFLOW FROM
CONVECTION TONIGHT...AND WOULD THEN EXPECT CONVECTION TO BE
CONCENTRATED ALONG THE HIGH PLAINS...AND SOUTH INTO WRN KS AS UPPER
RIDGE FLATTENS. CURRENT FCST HAS THIS THINKING REFLECTED AS WELL...
BUT WILL ADJUST POPS A LITTLE THINKING THAT CONEVCTION WILL STILL BE
IN NERN ZONES FROM PREV NIGHT...THEN HIGHER POPS S FOR THE EVENING.
LOW LEVEL JET THIS FAR NORTH IS WEAK AND SERLY...SO WILL INCLUDE POPS
BUT SVR LOOKS LESS LIKELY AT THIS POINT. FRONT BEGINS TO COME NORTH
ON WED...BUT FAITH IN THE MODELS IN A CONVECTIVE SITUATION BY THEN IS
LOW. CURRENT EXTENDED HAS THIS IN HAND AS WELL...SO NO MAJOR CHANGES
PLANNED TO EXTENDED.

.LBF...NONE.

JWS

In the hours before

Special weather statement, Jul 23, 5:44 AM CDT, 47 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-231630-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 AM CDT MON JUL 23 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT...

THERE IS A SLIGHT CHANCE FOR WIDELY SCATTERED SEVERE THUNDERSTORMS
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON
AND TONIGHT.

A COLD FRONT WILL MOVE INTO SOUTHERN PORTIONS OF THE OUTLOOK AREA BY
THIS AFTERNOON. THIS WILL ALLOW EASTERLY UPSLOPE WINDS NORTH OF
THE FRONT TO TRANSPORT MOISTURE INTO THE WESTERN HIGH PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT AS
AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE ROCKIES. SOME OF
THESE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON ACROSS WESTERN
PORTIONS OF THE OUTLOOK AREA...WITH LARGE HAIL AND DAMAGING WIND
GUSTS THE PRIMARY THREATS. THESE STORMS ARE EXPECTED TO CONTINUE
MOVING EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT...WITH
THE PRIMARY THREAT OF WIND GUSTS OVER 55 MPH.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:15 PM CDTSevere Thunderstorm WarningLBFMcPherson60 min
Jul 23, 5:51 AM CDTSevere Thunderstorm WarningLBFHolt39 min
Jul 23, 4:14 PM CDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 23, 5:19 PM CDTSevere Thunderstorm WarningLBFLincoln56 min
Jul 23, 5:29 PM CDTSevere Thunderstorm WarningLBFLogan61 min
Jul 23, 5:43 PM CDTSevere Thunderstorm WarningLBFChase, Perkins62 min
Jul 23, 6:44 PM CDTSevere Thunderstorm WarningLBFChase, Perkins61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.